Oral Contraceptive Use May Increase Risk of Lupus
Higher risk in those newly starting to take the combination pill
WEDNESDAY, April 8 (HealthDay News) -- Using combined oral contraceptives increases the risk of systemic lupus erythematosus, particularly when starting to use the drug, according to research published in the April 15 issue of Arthritis Care & Research.
Marie-Odile Bernier, M.D., of McGill University in Montreal, Quebec, Canada, and colleagues conducted a study of 786 women aged 18 to 45 who were diagnosed with systemic lupus erythematosus and 7,817 matched controls without the disease.
Any lifetime use of combined oral contraceptives resulted in an adjusted relative risk of developing systemic lupus erythematosus of 1.19, while current use raised the relative risk to 1.54, and recently starting to use this form of contraception raised the relative risk to 2.52, the investigators found. The dose of ethinyl estradiol also affected the relative risk, which was 1.42, 1.63 and 2.92 for women taking pills with less than or equal to 30 μg, 31 to 49 μg and 50 μg, respectively, the researchers report.
"This risk is particularly elevated in women who recently started contraceptive use, suggesting an acute effect in a small subgroup of susceptible women," the authors write. "Further studies on the acute effects of combined oral contraceptives will be needed to better identify the characteristics of women susceptible to developing systemic lupus erythematosus when exposed to combined oral contraceptives."
One author has a relationship with Organon and Schering.